ALT in liver function test 105, should I take my methotrexate tonight?

Hi, I am trying not to panic, just had call frm GP ALT up to 105 from 45, Is it the Humira or Mtx? I am not on anything extra, meds wise and the operation was 6 weeks ago, so doubt it that? I rang Rheumatologist and asked for call back, but that will be Monday earliest, should I take my 20 mg MTX?

Has anyone else had problems with their ALT increasing? Outcome? Thoughts? Trying not to worry, but had a little google and not very reassured? Gulp! I need this on top of ankle operation like hole in head. Was looking forward to a glass of wine tnite so thats off agenda :(

'sniffs' Gina.

21 Replies

oldestnewest
  • Hi Gina, suggest you phone the GP back and get his advice. MTX is responsible for the ALT figure and should be under 50 u/l. The ALT tests show how your liver is working and according to my booklet, rising blood/alt levels MAY indicate liver inflammation.

    My Alt stays fairly steady and usually between 18 and 26 which I assume means my liver is coping at present.

    Get onto your GP immediately. I can't advise you not to take the MTX but in similar circumstances, I wouldn't until I had spoken to my Rheumy.

    Hope that helps. Good luck. LavendarLady x

  • I'm not going to, but I missed it last week with my cold, oh well I guess won't do me too much harm for couple of weeks.

    Thanks, I know you can't say, and my GP told me to ring Rheumy.

    Regards, Gina.

  • Oh Gina that is high reading.. have you drunk any alcohol recently?, best to get some advice, personal opinion only leaving off the meds until you know whats going on is prob safer, I would get a repeat blood test asap, to reheck, ( could the high reading be an error at the lab?)

  • 'Oh Gina' is worrying Al! lol.

    Gina :)

  • hi Alison,

    It was increased last month. Hav'nt drank any alcohol in last 6 week, no extra meds except anaesthetic 6 wks ago, only paracetamol. Only different thing, is nicotine replacement mini tabs , as quit smoking. Last time I quit smoking i got RA! Hopefully Consultant will ring me on Monday & clarify not taking MTX til after talk to her.

    Gina

  • Interesting re last time you quit smoking you got RA........ snap !

    Same happened to me 20 years ago while using nicotine patches.

    I'm still smoking although have tried since to give up with no luck. Best of luck with giving up, I know how difficult it is.

  • I was also using nictine patches, when mine started!!!! 3 yrs ago......

  • hi i got ra after i stopped smoking too, but i used champix

  • Someone should look into the link? I wonder has any research been done?

  • Gina - I have mentioned this several times throughout the years to GP and rheumys but it has always been said 'doubt there is any connection' (or words to that effect). However someone else I know of has had problems with RA since she used the patches.

    Jaqi - I tried champix a couple of years ago and while they were working I ended up with an absyss under a tooth. When I saw the 'no fag nurse ! ' (as I called her), I was told that someone else she dealt with had needed to come off of them because they had similar problems. So I came off of them. Shame as they did appear to be working.

  • Looking at different things on net Judi I bet there is a connection. Will we start a class action? Lol!

    Seriously, it will probably come out someday what the link is? In the meantime I am going to reduce mini tabs and try and stay off fags

    G

  • Gina - It's also possible that stopping the nicotine and other chemicals taken into the body from the 'fags' could also be the culprit - no doubt one day someone will come up with the answer (Don't want to put anyone off of using them). Judi

  • Hi Gina, your GP or hospital unit should have advised you what to do or to make an appointment for a second test.

    At the unit I attend it's normal procedure to advise the patient to retest unless the change is high as in your case. According to my old MTX booklet you should stop taking them until the test is repeated.

    Good luck

    Beth x

  • Hi Gina This has happened to me 2-3 times a year i'm on mtx (5yrs) , they normally do another test a week later so far every retest has shown levels back to normal. Good luck.

    Ray x

  • Hi Guys,

    Thanks for answering, I am a bit reassured. So glad we have this forum of shared experiences. I am prone to worrying unnecessarily. My G.P. usually waits for my Consultant to instruct her with me, so hopefully that will happen on Monday, I am not going to worry, f... it, lifes to short for all this crap.

    Would'nt mind if I drank, but I worry even if I have a little glass of wine.

    Regards, Gina.

  • I doubt that one little glass could have cause a reading like that, my original advice to get a repeat blood test is still the safest idea. If the dont suggest that monday suggest it yourself, my Gp would just go ahead if I needed a repeat test.

  • I had a patient at the hosp thinking back a bit, they told me they had taken it for several years but once had an explained high liver reading as a one off, but no problems since xx

  • Hi Alison,

    I will request a repeat, what does it mean though if it stays high? Oh I don't want to know really......

  • If it stays high then you will need to discuss possible causes with your consultant. Fingers crossed it doesnt xx

  • I had a high liver reading a few weeks back so was asked to do another test and that was okay. Still taking my MTX and humira. They should have advised you when they gave you the reading.

    Interesting link about the nicotine. I know Quite a few started R.A symptoms after birth(as in my case) so sudden changes to the body could be an issue?

    TK x

  • I have heard a theory, that fluctuating oestrogen levels may be a trigger?

    Also, menopause high risk age for diagnosis of RA.

    Maybe some day we will have some answers, or maybe there is no one answer.

    Regards, Gina.

You may also like...